South Dakota, 2022

Flash Flooding and Hail in South Dakota, August 24, 2022

August 24, 2022 · NWS UNR · 3 events in 2 counties and zones

A supercell thunderstorm developed over the southern Black Hills and tracked southeast, weakening on the adjacent plains. The storm produced large hail and heavy rain over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed over the southern Black Hills and tracked southeast, weakening on the adjacent plains. The storm produced large hail and heavy rain over the area. Other strong thunderstorms produced heavy rain and localized flash flooding over far southwestern South Dakota. Rain amounts of three to four inches were estimated in some areas. In Oglala Lakota County, flash flooding quickly occurred in Porcupine, with water running over roads. In Custer County, Hopkins Flat Road west and northwest of Pringle was washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 24, 11:25 AM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 24, 11:25 AM MST, 1 hour 45 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1225 PM MDT Wed Aug 24 2022

.DISCUSSION...(This Evening Through Wednesday)
Issued at 1210 PM MDT Wed Aug 24 2022

Upper ridge is currently sitting on the lee side of the Rockies
this afternoon, and an upper low over the pacific NW. At the
surface, frontal boundary sits on the southern edge of our
forecast area. Thunderstorms have developed in northeastern
Wyoming and over the Black Hills late this morning. Additional
development is expected this afternoon, and storms will move
southeast through the region. CAPE values are a bit higher than
yesterday (around 1000-1500 J/kg), with shear in the 20-30kt
range, so a storm or two could pulse up to severe. Initial storms
should move out of the region this evening, but with forcing aloft
over the region, some showers/storms are expected to linger
overnight. Thursday will be the coolest day of the forecast
period, with highs in the mid 70s over the Black Hills, to mid 80s
in the plains. Current active pattern will eject another wave
through the area later Thursday, bringing another chance for
precipitation. Better shear over the area, however weaker
instability will keep severe chance low Thursday. Warmer temps
advect back in for Friday, with another series of waves crossing
the area. More storms are expected, and with better instability
and shear to work with. Could see a few strong to severe storms. A
generally dry and warm weekend is expected at this time.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Thursday)
Issued At 1002 AM MDT Wed Aug 24 2022

Scattered showers and thunderstorms are expected today and
tonight, which could bring brief MVFR conditions and gusty winds
at times. Early Thursday morning, some low clouds and patchy fog
may develop, especially just east of the Black Hills. MVFR to IFR
conditions will be possible in fog.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Dye
AVIATION...Pojorlie
Hazardous weather outlook, Aug 24, 3:37 AM MST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
437 AM MDT Wed Aug 24 2022

SDZ024-027>030-041-074-WYZ054>058-251300-
Northern Black Hills-Southern Foot Hills-Central Black Hills-
Southern Black Hills-Custer Co Plains-Fall River-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-
437 AM MDT Wed Aug 24 2022

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include wind gusts around 60 mph and hail of quarter sized
or larger.

Additionally, there is a marginal risk (level 1 of 4) of excessive
rainfall today and tonight, meaning that locally heavy rainfall
and isolated flash flooding are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous thunderstorms will persist through Friday.
However, severe storms are not anticipated at this time.

The marginal risk of excessive rainfall continues tomorrow,
meaning that locally heavy rainfall and isolated flash flooding
are possible Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ012-013-025-026-031-032-042>044-046-047-049-072-073-WYZ071-
251300-
Butte-Northern Meade Co Plains-Northern Foot Hills-Rapid City-
Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett-
Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Northeastern Crook-
437 AM MDT Wed Aug 24 2022 /537 AM CDT Wed Aug 24 2022/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include wind gusts around 60 mph and hail of quarter sized
or larger.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous thunderstorms will persist through Friday.
However, severe storms are not anticipated at this time.

There is a marginal risk (level 1 of 4) of excessive rainfall
tomorrow for northeastern Wyoming and much of western South Dakota,
meaning that locally heavy rainfall and isolated flash flooding
are possible Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-014-251300-
Harding-Perkins-Ziebach-
437 AM MDT Wed Aug 24 2022

This Hazardous Weather Outlook is for portions of northwestern
South Dakota.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected across the area
today. Severe weather is not anticipated at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous thunderstorms will persist through Friday.
However, severe storms are not expected at this time.

There is a marginal risk (level 1 of 4) of excessive rainfall
tomorrow, meaning that locally heavy rainfall and isolated flash
flooding are possible Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 24, 11:16 AM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1216 PM MDT Wed Aug 24 2022

SDZ028-029-241900-
Central Black Hills SD-Southern Black Hills SD-
1216 PM MDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of northwestern Custer
and southwestern Pennington Counties through 100 PM MDT...

At 1215 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles southwest of Crazy Horse Memorial, or 5 miles northwest of
Custer, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Crazy Horse Memorial around 1230 PM MDT.

Other locations in the path of this storm include northwestern Custer
State Park, Sylvan Lake and Custer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4380 10382 4389 10375 4386 10350 4368 10363
TIME...MOT...LOC 1815Z 290DEG 8KT 4381 10369

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Pojorlie
Special weather statement, Aug 24, 12:15 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Rapid City SD
115 PM MDT Wed Aug 24 2022

SDZ024-025-072-242000-
Northern Black Hills SD-Northern Foot Hills SD-
Sturgis/Piedmont Foot Hills SD-
115 PM MDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of southwestern Meade
and southeastern Lawrence Counties through 200 PM MDT...

At 114 PM MDT, Doppler radar was tracking a strong thunderstorm near
Roubaix Lake, or 10 miles southeast of Lead, moving northeast at 10
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Nemo and Dalton Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4415 10366 4419 10376 4438 10359 4419 10338
TIME...MOT...LOC 1914Z 237DEG 10KT 4423 10364

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Pojorlie

The radar

The Rapid City radar (KUDX), 92 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Hail, Custer

When
August 24, 1:10 PM MST
Where
Custer County, 1 mi NE of Argyle
Measured
1.5 in hail
Reported by
Public
Coordinates
43.540, -103.636

Flash Flood, Custer

When
August 24, 3:30 PM MST to 5:00 PM MST
Where
Custer County, 4.96 mi WNW of Argyle to 5.67 mi NNE of Argyle
Cause
Heavy Rain
Property damage
$20,000
Reported by
Public
Coordinates
43.560, -103.740

Runoff from heavy rain washed out Hopkins Flat Road west and northwest of Pringle.

Flash Flood, Oglala Lakota

When
August 24, 4:00 PM MST to 5:00 PM MST
Where
Oglala Lakota County, 2.05 mi SW of Porcupine to 5.07 mi ESE of Porcupine
Cause
Heavy Rain
Reported by
Public
Coordinates
43.210, -102.360

Runoff from heavy rain caused water to run over roads in Porcupine.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045747, 1045787, 1045793.